I am a 23 yr. old female who has been treated for a UTI for about a month. My initial white blood cell count was 50+, decreased to 10-50, now is 30-40. I do not have any symptoms of a UTI, other than cloudy urine and slight frequency (going about 8-9 times/day). No blood, no waking up at night to go. I have been on Cipro for 2 weeks and Levequin for 10 days- still high. Also had a CT exam- showed slight irritation in my colon, nothing in the bladder. No fever. Blood and stool tests were normal. My doctor says this is definately not an infection, is sending me to a urologist on Monday, but I am freaking out. I initially went to the doctor for diarrhea...What could this possibly be?
Pyuria (i.e. WBC in the urine) can occur in the absence of apparent bacterial infection, particularly in patients who have already taken antimicrobials. Other causes of sterile pyuria include:
* Contamination of the urine sample by sterilizing solution
* Contamination of the urine sample with vaginal leukocytes
* Chronic interstitial nephritis (such as analgesic abuse nephropathy)
* Nephrolithiasis (kidney stones)
* Uroepithelial tumor
The urology referral would be the appropriate next step. A cystoscopy as well as urine cytology studies can be considered to evaluate for tumor.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
Meyrier et al. Urine sampling and culture in the diagnosis of urinary tract infection. UptoDate, 2004.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.